Dermatomysositis is well known to accompany several malignancies and was reported once before with a non functioning phaeochromocytoma. We describe a novel case of dermatomyositis due to metastatic phaeochromocytoma. A 77 year old female presented with malaise, cough,arthritis and unintentional weight loss of more than 14 kg over 8 weeks. Past Medical History included Right adrenalectomy for benign adrenal tumor in 1986 in London and pan- ulcerative colitis for more than 25 years on no medication for years. CT showed enlarged lymph nodes in the right lower mediastinum and an enlarged left upper para-aortic lymph node. No focal liver lesion was shown in the pancreas ,remaining adrenal, small bowel, colon and kidneys. I-123 MIBG scan showed intense uptake in the right mediastinal and upper para-aortic lymph nodes consistent with likely metastatic phaeochromocytoma (MP).There was normal uptake in the right adrenal gland. Investigation revealed elevated plasma 3 Methoxy Tyramine 241 pmol/L (< 110), Normetadrenalin 12,000 pmol/L (< 900) and Metadrenaline 1,290 pmol/L (< 500). She was not considered suitable for specific treatment of the phaeochromocytoma due to her co-morbidities. After 4 months she was readmitted with weight loss, decreased appetite, lethargy, difficulty walking, raising arms and dyspnoea. Rheumatology review revealed normal CK ,effacement of finger folds and Gottrons papules. The clinical diagnosis was amyopathic dermatomyositis, which responded to corticosteroids and methotrexate. Worsening symptoms of dermatomyositis occurred when tapering of prednisolone was attempted.
Previously dermatomyositis has been reported in connection with MP on one occasion but the tumour was non functioning . In this case the MP was active and producing high levels of catecholamines. High doses of corticosteroids were required which led to insulin requirement for glucose control and hypokalemia which are known complications of corticosteroid therapy. Dermatomyositis has not, to our knowledge, been reported with functioning MP before.